Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Using budenase nasal spray. Getting headache due to sinus. Suggest a remedy for repeated sinus attacks?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I've been using Budenase nasal spray on doctor's recommendation for the past 6 years almost on a daily basis. Nevertheless, I get headaches quite often especially when i go out in the sun for too long, not eating at the proper time, etc fo which I pop in a 'dart' tablet and I feel better in 20 mns. But over the past few weeks, i've been having headaches due to sinus related issues almost every two days and i'm having to pop in a 'dart' every single time. Can you pls suggest a remedy for repeated sinus attacks?
Posted Tue, 31 Jul 2012 in Headache and Migraines
Answered by Dr. Naveen Kumar 1 hour later

Thanks for the query

According to the symptoms you have described, it seems to be you are suffering from more of migraine rather than allergic rhinosinusitis.

The potential causes of migraine are:
1. Allergies
2. Exposure to bright lights, loud noises, and strong odors or perfumes
3. Physical stress
4. Emotions
5. Lack of sleep
6. Smoking or exposure to smoke
7. Skipping meals or fasting
8. Menstrual cycle fluctuation
9. Consuming cheese, fizzy drinks, chocolates, ice cream, etc.

In most of the situations, during the attack of migraine there can be nasal congestion and many of the doctors treat this presuming it to be sinusitis. Vice versa even sinusitis can cause migraine because of the stress.

My advice to you to is to get a CT scan of the paranasal sinuses done to rule out sinusitis. If the scan shows the features of sinusitis then it can be treated accordingly. Simultaneously, the treatment of migraine can also be started.

Also, try to avoid those situations and food that triggers migraine. The policy is 'Prevention is better than cure'. Drink plenty of water, do steam inhalation, eat plenty of fruits and vegetables, your symptoms will be alright soon.

Finally, use the steroid spray only when required, rather than using it everyday.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Using budenase nasal spray. Getting headache due to sinus. Suggest a remedy for repeated sinus attacks? 18 minutes later
Thank you Doctor for your detailed report. However, I'm not entirely sure its migraine as I do feel slight congestion and formation of phlegm when the pain starts. As soon as I take a 'dart' tablet, the sinus also seems to subside along with the headache
Answered by Dr. Naveen Kumar 4 hours later

Welcome back,

The sensation of accumulation of the phlegm in the throat and nasal congestion following headache is typical of migraine. The relieving of the pain after taking the anti-inflammatory medicines is the classical way of the tissue response to the medicines. If it were to be sinusitis, only the headache would have been reduced with the dart but not the sinusitis. The treatment of sinusitis requires a saline nasal spray and a mucolytic with or without an antihistaminic.

Migraine headaches result from a combination of blood vessel enlargement and the release of chemicals from nerve fibers that coil around these blood vessels. The chemicals which are released by these nerves are suppressed by the anti-inflammatory medicines thus relieving the pain and the congestion.

Please visit a good ENT specialist as well as a neurologist for a complete evaluation.

Wish you good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor